WHILE some supplements like vitamin D during winter are a must, the advice on others isn’t that black and white. Many synthetic nutrients are criticised by experts, who warn that they can cause more harm than good. One study links four products to “adverse cardiovascular effects”.
According to a study published in The NEJM, major adverse effects of the small pills result in an average of 23,000 A&E visits every year in the UK.
“That’s a lot for something that is supposed to be good for you,” writes Harvard Medical School.
The study looked at a variety of supplements and found a link between weight loss and energy herbal supplements and cardiac consequences.
In fact, 71.8 percent of supplement-related A&E visits were due to these products.
Bodybuilding and personal enhancement supplements were other supplements linked to cardiovascular consequences.
The study authors write: “Clinicians could be encouraged to educate patients about potential cardiac effects from these products.”
The study looked at 63 hospital emergency departments over the course of ten years to see how many visits were caused by supplements.
In addition to herbal supplements for weight loss and energy, the items included micronutrients such as vitamins and amino acids.
The average age of the patients who went to A&E with supplement-related symptoms was 32 years old.
More than half of the visits were made by women.
Men were more vulnerable to the negative effects of personal enhancement and bodybuilding products.
A little more than 10 percent of all of these visits resulted in a hospital admission. This was mostly observed in persons above the age of 65.
The Harvard Medical School added: “Although the study’s findings are annual estimates based on ED [emergency department] visits to a relatively small number of hospitals, they reflect the growing use of dietary supplements and micronutrients.
“These products are widely available without prescription and are advertised as alternatives or complements to therapeutically prescribed pharmaceutical drugs.
“As a result, dietary or herbal supplements are widely perceived to be natural and safe.”
Although many vitamins resemble prescription medicines, they are not controlled in the same way.
Supplements are under the food category, thus they are exempt from the same clinical studies as other drugs.
According to the findings, serious symptoms observed in the study include palpitations, chest pains, or tachycardia.
According to the Mayo Clinic, tachycardia is defined as a heart rate of more than 100 beats per minute.
Nausea, headaches, dizziness, and coughing were among the other side effects reported in the study.
Image Credit: Getty